Mississippi, 2017Tornadoes and Damaging Winds in Mississippi, January 2, 2017
January 2, 2017 · NWS LIX · 13 events in 5 counties and zones
Low pressure moving from central Texas into Tennessee combined with a very unstable airmass to produce widespread thunderstorms across southeast Louisiana and southern Mississippi. Numerous reports of severe weather were received, including several tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving from central Texas into Tennessee combined with a very unstable airmass to produce widespread thunderstorms across southeast Louisiana and southern Mississippi. Numerous reports of severe weather were received, including several tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 2, 3:56 AM CST, 9 hours 22 minutes earlier.
Area forecast discussion, Jan 2, 3:56 AM CST, 9 hours 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CST Mon Jan 2 2017
.SHORT TERM...Big batch of rain yesterday finally pushed east out of
the area late last evening. A few additional storms developed over
the extreme northwest of the CWA but by 9z lifted north. Other than
maybe a few isltd shra we should be quite through the rest of the
early morning hrs but additional activity could develop near coastal
MS around 12-15z.
Main forecast concern is on severe potential today. Potent s/w and
the cause of our issues today was quickly pushing into central TX by
9z. This s/w will approach the ARKLATEX late this morning/midday and
we should begin to feel its influence. A weak sfc low will develop
with the s/w over the ARKLATEX and lift northeast into central TN
overnight tonight. Main band of strong to severe storms should
approach the region from the around 18z and push through the area
over the next 6-9 hrs. There could also be a few developing storms
earlier today near the MS coast as another impulse currently moving
northeast through the wrn Gulf approaches this area.
Thermodynamically we should have a favorable environment which is
not typically the case for our cool season severe, at least in Jan.
Cooling aloft will lead to a rather steep mid lvl lapse rate, now
expected to be at or even greater than 7 C/km. Showalters will
bottom out around -4 to -5C and with daytime heating we should see
MLCAPE values approach 1500 J/kg. The one issue that we usually have
to contend with is the marine layer and this could be an issue
again. Near shore waters are relatively cool and how far north this
marine layer penetrates before it moderates could be key. The
Enhanced Risk is not all the way to the coast and this is likely one
feature why it was nudged north, the other is that the stronger
support will be across the northern half of the CWA especially the
the northwestern portions. Latest HRRR runs have trended with little
to no activity south of I 10 in LA and it could be the marine layer
leading to this.
The wind field is still quite favorable but doesn't appear as strong
as the previous nights run. We will still be in a very favorable
spot with respect to the upper jet. Again possibly a coupled jet
structure right over the region with very impressive divergence
aloft. This could lead to storms developing rapidly especially if
any can fire ahead of the main line. H5 winds of 50-60kts will still
lift northeast through the area while and impressive h7 southwest
jet of around 50kts traverses the region. The LL jet is not as
strong as previously expected but 40-45kts out of the s to ssw is
still more than sufficient. This wind field is providing ample shear
with 0-6km bulk shear of 50kts along with 0-1 and 0-3 SRH of around
200 m2/s2. This should support rotating storms but with that h7 jet
bringing with it a very strong dry punch the wind risk appears to be
the greatest and a considerable concern.
Main fail modes today would be the marine layer and if there are no
real breaks in the clouds and/or more shra activity early which
leads to lower instability. Another issue would be if the s/w moves
a tad further north thus providing less support.
Activity should quickly push east late this afternoon/early this
evening and we will begin to dry out west to east overnight. /CAB/
.LONG TERM...Medium range models continue to disagree. Model
consistency has not been very good and continuity has been terrible.
ECMWF and GFS continues to show 20-40 degree differences in the fcst
around Fri and Sat. Main issue is in how the two handle the energy
over the Pac NW. GFS again wants to break it off from the L/W and
closes the low off the OR/WA coast. This allows the trough to
amplify and send the colder air down sooner, probably Thu. ECMWF
shears the energy out with zonal flow over the our region through
early Fri. One difference from prev night is the ECMWF now does
amplify the L/W trough late Fri finally sending the cold air south
for the weekend. The GFS quickly tries to moderate with a rather
warm start to the weekend. Like yesterday confidence is very low and
will use a blend of the models. Either way decently cold air will be
on the way at some point later this week. One thing to note if the
ECMWF is right like previous forecaster mentioned there could be a
threat of some wintry precip, sleet/graupel of possibly freezing
rain. This will remain out of the forecast for now until the models
can get a better handle on all of the Pac energy coming in. /CAB/
&&
.AVIATION... Active weather will continue for this TAF forecast
period with a mixture of low ceilings and areas of fog resulting in
generally MVFR to IFR category conditions through the period.
Scattered showers will likely redevelop and impact the terminals
overnight and early today. More significant convection is expected
this afternoon as a vigorous short wave trough moves across the
lower Mississippi Valley and a cold front pushes into the region.
/11/
&&
.MARINE...
An upper level trough and associated surface trough are quickly
moving eastward across central Texas. The local pressure gradient is
beginning to tighten. Winds are slowly rising in response to the
change and will continue to do so today. Thinking winds will reach
around 20 knots close to sunrise and remain there or slightly above
throughout the day. Therefore, will be issuing a small craft
advisory for all coastal waters. A weak frontal boundary will swing
through later this afternoon and evening. Winds behind the boundary
likely not as strong as pre-frontal, so going with just an exercise
caution headline tonight. Offshore winds will generally persist
Tuesday with reinforcing high pressure Wednesday morning. Expect
this flow regime to continue until Friday, when the surface ridge
finally slides east. Confidence in this extended portion of the
forecast is below normal as the ECMWF is a few days behind the GFS
with the reinforcing front. /MEFFER/
&&
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Enhanced risk of severe weather Today.
Small Craft Advisory
Some area rivers have/will reach minor flood stages.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 57 72 50 / 100 30 10 0
BTR 74 55 73 51 / 90 20 0 0
ASD 73 59 72 53 / 100 30 0 0
MSY 75 59 73 54 / 90 20 0 0
GPT 70 60 71 54 / 100 30 0 0
PQL 71 59 71 53 / 100 40 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ034>037-039-040-046>050-
056>065-071-072.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ530-532-
534-536-538-550-552-555-557-570-572-575-577.
MS...Flood Watch through this evening for MSZ068>071-077-080>082.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ532-534-
536-538-550-552-555-557-570-572-575-577.
&&
SHORT/LONG TERM: CAB
AVIATION/MARINE: MEFFERHazardous weather outlook, Jan 2, 11:26 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CST MON JAN 2 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-030530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1126 AM CST MON JAN 2 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN ENHANCED THREAT OF SEVERE WEATHER TODAY ACROSS MOST
OF SOUTHEAST LOUISIANA...COASTAL AND SOUTHWESTERN MISSISSIPPI.
THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS AND HAIL...BUT A FEW TORNADOES WILL ALSO BE POSSIBLE. A
TORNADO WATCH WILL BE IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA...SOUTHERN MISSISSIPPI...AS WELL AS THE TIDAL LAKES AND
SOUNDS UNTIL 8 PM CST.
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY ACROSS THE GULF COASTAL
WATERS FOR HAZARDOUS WINDS AND SEAS.
A FLOOD WATCH REMAINS IN EFFECT AS ADDITIONAL RAIN WILL QUICKLY
LEAD TO RUNOFF. THE MAIN IMPACT WILL BE WATER PONDING ON
ROADS...FULL DITCHES AND CANALS, AND SOME RIVERS REACHING FLOOD
STAGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MINOR FLOODING OF SOME AREAL RIVERS WILL CONTINUE. PLEASE SEE
RIVER STATEMENTS FOR THE LATEST INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Jan 2, 10:21 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1021 AM CST MON JAN 2 2017
LAZ069-021715-
Lower Plaquemines-
1021 AM CST MON JAN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...
At 1021 AM CST, a strong thunderstorm was located 20 miles south of
Venice, or 44 miles southeast of Port Sulphur, moving north at 20
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Boothville, Venice and Boothville-venice.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2911 8938 2905 8933 2915 8927 2915 8939
2912 8933 2911 8932 2911 8936 2910 8935
2922 8948 2938 8935 2926 8912 2912 8923
2918 8909 2902 8917 2903 8917 2908 8923
2898 8935
TIME...MOT...LOC 1621Z 187DEG 19KT 2899 8926
24/RRSpecial weather statement, Jan 2, 10:27 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1027 AM CST MON JAN 2 2017
LAZ040-058-072-021715-
Southern Tangipahoa-St. Tammany-St. John The Baptist-
1027 AM CST MON JAN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY...
SOUTHEASTERN TANGIPAHOA AND NORTHEASTERN ST. JOHN THE BAPTIST
PARISHES...
At 1025 AM CST, a strong thunderstorm was located 9 miles north of
Laplace, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Strong rotation was indicated with this storm over Lake Maurepas
where a waterspout is likely occurring. If this rotation is
sustained...a tornado may be possible near Ponchatoula and along I-
55 between Ponchatoula and Ruddock.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3060 9025 3039 9020 3035 9026 3024 9035
3020 9042 3016 9043 3010 9042 3009 9043
3021 9059 3023 9057 3021 9058 3017 9053
3017 9048 3022 9044 3029 9040 3030 9043
3031 9042 3034 9047
TIME...MOT...LOC 1625Z 221DEG 25KT 3021 9046
24/RRSpecial weather statement, Jan 2, 11:35 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1135 AM CST MON JAN 2 2017
LAZ034-035-MSZ068-021930-
West Feliciana-Pointe Coupee-Wilkinson-
1135 AM CST MON JAN 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...POINTE
COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...
At 1133 AM CST, radar indicated strong thunderstorms were located
along a line extending from Marksville to Eunice. Movement was
northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms before 1 pm.
Locations impacted include...
New Roads, St. Francisville, Centreville, Livonia, Maringouin,
Woodville, Fordoche, Morganza, Wakefield, Lottie, Dolorosa,
Batchelor, Erwinville, Fort Adams, Lettsworth, Spillman and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 800 PM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3133 9110 3128 9106 3100 9106 3100 9118
3057 9137 3051 9142 3048 9156 3050 9175
3071 9173 3086 9182 3098 9180 3104 9172
3104 9165 3097 9166 3103 9157 3113 9163
3123 9157 3124 9148 3132 9146 3137 9123
TIME...MOT...LOC 1733Z 246DEG 20KT 3140 9191 3043 9241
24/RRSpecial weather statement, Jan 2, 12:55 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1255 PM CST MON JAN 2 2017
LAZ034>037-046>050-056-071-MSZ068>070-022030-
East Feliciana-Pointe Coupee-East Baton Rouge-Livingston-West
Feliciana-Northern Tangipahoa-Iberville-St. Helena-Assumption-West
Baton Rouge-Ascension-Amite-Wilkinson-Pike-
1255 PM CST MON JAN 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ASSUMPTION...IBERVILLE...NORTHWESTERN TANGIPAHOA...NORTHWESTERN
LIVINGSTON...WEST BATON ROUGE...SOUTHEASTERN WEST FELICIANA...
SOUTHEASTERN POINTE COUPEE...ST. HELENA...EAST BATON ROUGE...EAST
FELICIANA AND WESTERN ASCENSION PARISHES...AMITE...SOUTHEASTERN
WILKINSON AND NORTHWESTERN PIKE COUNTIES...
At 1254 PM CST, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Gloster to Lake Fausse
Pointe. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Mccomb, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Jackson, Clinton, Liberty,
Greensburg, Oak Hills Place, St. Gabriel, Walker, Addis, Brusly,
Magnolia and Kentwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 800 PM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 2983 9113 2985 9118 2999 9126 3004 9122
3005 9137 3010 9138 3010 9146 3023 9148
3025 9157 3029 9160 3135 9102 3135 9028
TIME...MOT...LOC 1854Z 275DEG 16KT 3132 9097 3003 9168
24/RRTornado, Amite
- When
- January 2, 1:18 PM CST to 1:20 PM CST
- Where
- Amite County, 1.21 mi SSE of Street to 3.17 mi E of Street
- Rating
- EF1
- Path length
- 3.12 mi
- Path width
- 90 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.033, -90.875
The damage path of a short-lived EF-1 tornado was identified on high resolution satellite imagery in rural southern Amite County, MS. This tornado began northwest of the intersection of Powell Rd and Street Rd where it displaced a few trees. The tornado then crossed Street Rd and moved over inaccessible forested areas near the West Fork Amite River where it produced a defined swath of tree damage evident on high resolution satellite imagery that was approximately 90 yards wide. The damage path then became more sparse and less defined after it crossed the river and only minor tree damage was identified which is where the tornado was estimated to have lifted.
Tornado, Amite
- When
- January 2, 1:23 PM CST to 1:29 PM CST
- Where
- Amite County, 4.94 mi ENE of Street to 3.45 mi NW of Gillisburg
- Rating
- EF1
- Path length
- 5.75 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.066, -90.799
The damage path of a strong EF-1 tornado was identified on high resolution satellite imagery over rural southern Amite County, MS. A defined path of tree damage began just east of S Greensburg Rd and moved eastward where tree damage gradually became more significant as it crossed a few small rural roads. The tornado peaked in intensity with sustained winds of approximately 110 mph near the East Fork Amite River where larger swaths (150 yards wide) were identified via high resolution satellite imagery. The tornado gradually weakened as it crossed River Rd causing smaller swaths of uprooted/damaged trees, and it's estimated the tornado lifted south of Bennet Rd as there was no further conclusive damage evident beyond this point.
Thunderstorm Wind, Amite
- When
- January 2, 1:29 PM CST
- Where
- Amite County, East Fork
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.200, -90.680
Several homes were damaged in the Thompson Community.
Thunderstorm Wind, Pike
- When
- January 2, 1:42 PM CST
- Where
- Pike County, Mc Comb
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.250, -90.470
A tree was blown down onto Interstate 55.
Thunderstorm Wind, Pike
- When
- January 2, 1:43 PM CST
- Where
- Pike County, 1.38 mi S of Chatawa
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.050, -90.470
An amateur radio operator reported a tree blown down across US Highway 51 in Chatawa.
Thunderstorm Wind, Pike
- When
- January 2, 1:45 PM CST
- Where
- Pike County, 2.73 mi NW of Gladhurst
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.060, -90.410
An amateur radio operator reported numerous trees blown down and a roof blown off a structure along Lang Road.
Tornado, Pike
- When
- January 2, 1:49 PM CST to 2:00 PM CST
- Where
- Pike County, 0.23 mi N of Emerald to 4.47 mi ENE of Dykes Crossing
- Rating
- EF1
- Path length
- 10 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.083, -90.370
An EF-1 tornado with maximum sustained winds of 95 mph touched down along an intermittent path in southeast Pike County from near Emerald Ln, south of MS Highway 48, to Mesa Road just north of MS Highway 48. Primary damage was to trees and power lines with large trees toppled and or snapped. A few houses and mobile homes were damaged by fallen trees as well as power lines. This track was revised and combined with the subsequent damage path farther east on MS Hwy 48 after further analysis using high resolution satellite imagery from February 2017.
Tornado, Walthall
- When
- January 2, 2:00 PM CST to 2:02 PM CST
- Where
- Walthall County, 2.84 mi SW of Mesa to 2.18 mi SSW of Mesa
- Rating
- EF1
- Path length
- 0.85 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.116, -90.227
A weak tornado...EF1...touched down along and just north of Mississippi Highway 48 west of Tylertown. Some large trees were uprooted and snapped. Power lines were damaged by the fallen trees. Wind speed estimated at 95 mph.
Thunderstorm Wind, Walthall
- When
- January 2, 2:06 PM CST
- Where
- Walthall County, 3.64 mi SE of Melis
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.190, -90.060
Several trees were downed, roof damage was reported to a home, a mobile home was flipped on its side, and a fireworks stand was blown over.
Tornado, Pearl River
- When
- January 2, 2:51 PM CST to 2:53 PM CST
- Where
- Pearl River County, 2.86 mi NW of Mill Creek to 1.7 mi NNW of Mill Creek
- Rating
- EF0
- Path length
- 1.44 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.697, -89.736
The damage path of an EF-0 tornado was identified via high resolution satellite imagery over rural parts of western Pearl River County, east of Henleyfield, MS. This tornado was embedded within a line of storms and produced evident displacement of trees and defoliation between Carey Byrd Rd and Harry Sones Rd. This was well collocated with a tight, coherent tornado vortex signature on KLIX radar data.
Thunderstorm Wind, Pearl River
- When
- January 2, 2:59 PM CST
- Where
- Pearl River County, 0.59 mi E of Poplarville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 30.830, -89.520
Several trees were blown down across parts of Interstate 59 in about a quarter mile stretch.
Thunderstorm Wind, Pearl River
- When
- January 2, 3:00 PM CST
- Where
- Pearl River County, 0.69 mi S of Cybur
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.610, -89.770
A large tree was reported snapped on Pine Grove Road.
Thunderstorm Wind, Harrison
- When
- January 2, 6:00 PM CST
- Where
- Harrison County, 0.91 mi NW of Saucier
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.640, -89.140
Trees were reported blown down and power lines were downed on Marvin Williams Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, January 2, 20171 death · $28 million · EF2 · 70 events
- Damaging Winds and Lightning Strike in Texas, January 2, 20172 deaths · $554,000 · 71 kt wind · 20 events
- Tornadoes and Damaging Winds in Louisiana, January 2, 2017$5.2 million · EF1 · 17 events
- Rip Current in Florida, January 2, 20171 death · 1 event
- Flash Flooding and Damaging Winds in Alabama, January 2, 20171 injured · $3.6 million · 70 kt wind · 13 events
- Tornado and Flash Flooding in Georgia, January 2 to 3, 2017$305,000 · EF1 · 17 events
- Tornadoes in Texas, January 2, 2017$60,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Florida, January 2, 20171 injured · $71,000 · 52 kt wind · 9 events
- Winter Storm in Wyoming, January 2 to 5, 201755 events
- Damaging Winds in Louisiana, January 2, 2017$65,000 · 54 kt wind · 4 events
- Lightning Strikes in Florida, January 2, 2017$60,000 · 3 events
- Tornadoes and Damaging Winds in Louisiana, January 2, 2017EF1 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296677, 1296679, 669622, 669623, 669624, 669625, 669620, 669621, 669627, 1296680, 669630, 669631, 669633.